Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 105, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 14, 2008, 2:35 PM CDT for Marshall County, Tama County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 2:35 PM CDT (19:35 UTC)
- Expired
- Jun 14, 2008, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 2:38 PM CDT | HAIL 0.88 | 7 E Marshalltown Airpor, IA | HAIL STRIPPING LEAVES OFF TREES. VERY HEAVY RAIN AS WELL. |
| Jun 14, 2:40 PM CDT | HAIL 1 | Sse Garwin, IA | HAIL UP TO THE SIZE OF QUARTERS COVERED GROUND |
| Jun 14, 2:51 PM CDT | HAIL 1 | Garwin, IA | |
| Jun 14, 3:00 PM CDT | HAIL 1 | 2 N Toledo, IA | ALSO ESTIMATED 60 TO 70 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 141935 TORDMX IAC127-171-142015- /O.NEW.KDMX.TO.W.0105.080614T1935Z-080614T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 235 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MARSHALL COUNTY IN CENTRAL IOWA... CENTRAL TAMA COUNTY IN CENTRAL IOWA... * UNTIL 315 PM CDT. * AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARSHALLTOWN AIRPORT...OR 36 MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 32 MPH. * THE TORNADO WILL BE NEAR... GARWIN BY 245 PM CDT... TOLEDO AND TAMA BY 300 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS ALSO EXPECTED TO PRODUCE QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING FOR EASTERN IOWA. LAT...LON 4211 9243 4195 9257 4207 9297 4218 9295 TIME...MOT...LOC 1935Z 281DEG 28KT 4210 9280 $$ VACHALEK
2 follow-up statements
000
WWUS53 KDMX 141950
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT SAT JUN 14 2008
IAC127-141959-
/O.CAN.KDMX.TO.W.0105.000000T0000Z-080614T2015Z/
MARSHALL IA-
249 PM CDT SAT JUN 14 2008
...THE TORNADO WARNING FOR EAST CENTRAL MARSHALL COUNTY IS
CANCELLED...
AT 246 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR EASTERN IOWA.
LAT...LON 4195 9257 4201 9277 4209 9277 4209 9278
4215 9278 4216 9277 4211 9243
TIME...MOT...LOC 1949Z 281DEG 28KT 4208 9266
$$
IAC171-142015-
/O.CON.KDMX.TO.W.0105.000000T0000Z-080614T2015Z/
TAMA IA-
249 PM CDT SAT JUN 14 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
TAMA COUNTY...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR GARWIN...OR 33
MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 32 MPH.
THE TORNADO WILL BE NEAR...
TOLEDO AND 1 MILE NORTH OF TAMA BY 300 PM CDT...
THIS STORM ALSO HAS THE CAPABILITY TO PRODUCE 60 MPH STRAIGHT LINE
WINDS AND GOLF BALL SIZE HAIL.
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR EASTERN IOWA.
LAT...LON 4195 9257 4201 9277 4209 9277 4209 9278
4215 9278 4216 9277 4211 9243
TIME...MOT...LOC 1949Z 281DEG 28KT 4208 9266
$$
VACHALEK000
WWUS53 KDMX 142010
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SAT JUN 14 2008
IAC171-142020-
/O.EXP.KDMX.TO.W.0105.000000T0000Z-080614T2015Z/
TAMA IA-
310 PM CDT SAT JUN 14 2008
...THE TORNADO WARNING FOR CENTRAL TAMA COUNTY WILL EXPIRE AT 315 PM
CDT...
AT 305 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WARNING CONTINUES FOR TAMA COUNTY UNTIL 315
PM. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF
QUARTERS AND AN ESTIMATED 60 TO 70 MPH WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR EASTERN IOWA.
LAT...LON 4195 9257 4201 9277 4209 9277 4209 9278
4215 9278 4216 9277 4211 9243
TIME...MOT...LOC 2010Z 281DEG 28KT 4205 9244
$$
VACHALEKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 14, 11:17 AM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 14, 11:17 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1117 AM CDT SAT JUN 14 2008 .DISCUSSION... UPDATED FORECAST OUT WITH LITTLE CHANGE. PRIMARY QUESTION IS CONVECTIVE TRENDS THIS AFTERNOON INTO TONIGHT. VARIOUS 00Z WRF RUNS ALONG WITH 12Z NAM STILL HINTING AT ALONG AND N OF HIGHWAY 30 FOR PEAK HEATING DEVELOPMENT. 16Z SFC ANLYS ALSO SHOWS SUBTLE CONVERGENCE IN THESE AREAS. 09Z SREF AND 12Z RUC/GFS LOOKING FARTHER S HOWEVER SO CONFIDENCE TO CHANGE FORECAST IN EITHER DIRECTION NOT THAT GREAT. ANY DEVELOPMENT WILL TAKE AWHILE TO INITIATE DUE TO THE SUBTLE CONVERGENCE AND PROJECTED DEEP MIXING...POSSIBLY UP TO H7...WHICH WILL LOWER DEWPOINTS SOMEWHAT. THUS HAVE REMOVED POPS BEFORE 21Z. DISCUSSION BELOW REGARDING STORM TYPE STILL APPEARS TO BE QUITE VALID. && .PREV DISCUSSION... LOW LEVEL MOISTURE IS EXPECTED TO RETURN NORTH TODAY WITH DEWPOINTS CLIMBING BACK INTO THE 60S ACRS THE CNTRL AND SOUTH. 850 MB TEMPERATURES INCREASE INTO THE MID TO UPPER TEENS AND COMBINED WITH A WEST TO SOUTHWEST WIND AT THE SFC WILL YIELD HIGHS IN THE 80S. EXPECT A LOW LEVEL MOISTURE DISCONTINUITY OVER NORTHERN IOWA WITH DEWPOINTS LINGERING IN THE 50S WITH A BOUNDARY LOCATED IN THIS REGION. SHORT WAVE CURRENTLY OVR WYOMING IS EXPECTED TO ARRIVE OVER IOWA NEAR PEAK HEATING AND THIS SHOULD SPARK A FEW THUNDERSTORMS BY 21Z. RATHER WEAK DIRECTIONAL SHEAR THOUGH THE LAYER TODAY HOWEVER GOOD SPEED SHEAR IS INTACT AND THIS WILL BE SUPPORTIVE FOR SUPERCELLS. GOOD LOW LEVEL LAPSE RATES AND NEAR UNIDIRECTIONAL FLOW WILL BE SUPPORTIVE OF DAMAGING WIND GUSTS. GOOD UPDRAFTS SHOULD BECOME SUSTAINED WITH HIGHS IN THE 80S AND COOL MID LEVELS CREATING GOOD MID LEVEL LAPSE RATES. THIS COMBINED WITH A MELTING LAYER AT OR BELOW 12 KFT WOULD SUGGEST POTENTIAL FOR GOLF BALL SIZED HAIL WITH THE STRONGEST UPDRAFTS. TORNADIC POTENTIAL FAIRLY LOW WITH UNFAVORABLE LOW LEVEL DIRECTIONAL SHEAR WITH SFC FLOW FROM THE WEST TO SOUTHWEST AND RELATIVELY HIGH LCLS. SHORTWAVE ROTATING AROUND BASE OF MAIN UPPER LOW OVER THE HUDSON BAY REGION TO DROP THROUGH DAKOTAS INTO THE MID MISSISSIPPI VALLEY LATE TONIGHT THROUGH SUNDAY NIGHT...WITH A FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE STATE. MAY HAVE SOME INITIAL CONVECTION ONGOING FROM THE AFTERNOON HOURS THIS EVENING ACROSS THE NRN/CNTRL CWA ALONG AXIS OF MOISTURE CONVERGENCE...THEN AS THE ABOVE SHORTWAVE APPROACHES THE AREA MAY GET ANOTHER ROUND OF CONVECTION LATE TONIGHT MOVING THROUGH NRN IA. AS FRONT BECOMES DRAPED ACROSS THE CWA MAINLY ALONG A WATERLOO TO ATLANTIC LINE...EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP MIDDAY SUNDAY INTO SUNDAY AFTERNOON ALONG AND SOUTH OF THE FRONT IN WARM SECTOR. FRONT QUICKLY SAGS SOUTH OF THE CWA BY SUNDAY EVENING...BUT DID GO WITH SLOWER NAM/EC TIMING AS GFS SEEMS TOO FAST. HOWEVER ALL MODELS HAVE TRENDED FASTER WITH THE TIMING OVER THE PAST FEW RUNS. OTHERWISE WITH FRONT LINGERING INTO THE NRN MO/SE IA AREA BY LATE EVENING...AND SOME INSTABILITY ALOFT STILL PRESENT MAY SEE A FEW POST-FRONTAL ISOLATED CELLS ACROSS THE SRN TIER OF COUNTIES LATE TONIGHT. OTHERWISE DRIER AIR TO PUSH INTO THE CWA...WITH SFC HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. GFS ADVERTISING H85 TEMPS TO DROP TO AROUND +3C SUNDAY NIGHT...WITH THE EC/NAM REMAINING A BIT WARMER. FOLLOWED THE WARMER SOLUTION AT THIS TIME...BUT DID TREND TEMPS DOWNWARD WITH RELATIVELY COOL AIR MOVING INTO THE CWA. OTHERWISE WITH MAIN VORTEX SLIDING EASTWARD INTO EARLY NEXT WEEK...AND NORTHWEST FLOW ALOFT EXPECT DRY CONDITIONS FOR THE MOST PART THROUGH MID WEEK. MODELS HINT AT A WEAK DISTURBANCE LATE TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT...BUT MOISTURE AN ISSUE SO HAVE LEFT THE FORECAST DRY FOR NOW. WITH THE NORTHWEST FLOW IN PLACE...AND H85 TEMPS IN THE AROUND +10C INTO THE TEENS...EXPECT HIGHS MAINLY IN THE 70S TO AROUND 80 THROUGHOUT NEXT WEEK. && .AVIATION...14/12Z VFR CONDITIONS THRU AT LEAST 20Z FOR ALL SITES. A FEW THUNDERSTORMS POSSIBLE OVER NORTHERN 3 TAF SITES (FOD/MCW/ALO) LATE THIS AFTERNOON AND OVERNIGHT. CHANCES IN THE FIRST 12 HRS IN AT ANY ONE SITE NOT GREAT WITH BETTER CHANCES AFTER THIS TIME. GUSTY WINDS LATE THIS MORNING AND INTO THE AFTERNOON DIMINISHING BY THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RAD/MJA/BSS
Hazardous weather outlook, Jun 14, 5:15 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 AM CDT SAT JUN 14 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 515 AM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY LATE THIS AFTERNOON INTO TONIGHT..WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE THREATS. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA INTO SUNDAY AND SUNDAY NIGHT. OVERALL THE SEVERE WEATHER IS STILL EXPECTED TO BE SCATTERED...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AGAIN WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED WITH THIS SYSTEM...HOWEVER BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY. WIDESPREAD AMOUNTS OF A HALF AN INCH TO THREE-QUARTERS OF AN INCH OF RAINFALL CAN BE EXPECTED ACROSS THE CWA THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SUNDAY NIGHT. ALBRECHT
In the hours before
Local storm report, Jun 14, 1:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
147 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 3 SSE HUBBARD 42.26N 93.28W
06/14/2008 E0.75 INCH HARDIN IA TRAINED SPOTTER
60 MPH WINDS AS WELL. HAIL TAKING LEAVES OFF TREES.
&&
SMALLLocal storm report, Jun 14, 1:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 3 S ELDORA 42.32N 93.10W
06/14/2008 E0.75 INCH HARDIN IA TRAINED SPOTTER
&&
SMALLLocal storm report, Jun 14, 2:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL SSW UNION 42.24N 93.06W
06/14/2008 M0.88 INCH HARDIN IA TRAINED SPOTTER
&&
STEACHOULocal storm report, Jun 14, 2:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL CONRAD 42.22N 92.87W
06/14/2008 E1.00 INCH GRUNDY IA LAW ENFORCEMENT
&&
BMOYERLocal storm report, Jun 14, 2:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL BEAMAN 42.22N 92.82W
06/14/2008 E0.75 INCH GRUNDY IA TRAINED SPOTTER
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:29 PM CDT | River Flood Warning | DMX | Polk | 38 hr |
| Jun 14, 3:52 AM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 14, 9:36 AM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 14, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 42 min |
| Jun 14, 2:12 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy | 48 min |
| Jun 14, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Tama | 61 min |
| Jun 14, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 13 min |
| Jun 14, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 15 min |
| Jun 14, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 27 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.